Mathematical Programming

, Volume 151, Issue 2, pp 433–457 | Cite as

An alternative proof of a PTAS for fixed-degree polynomial optimization over the simplex

Full Length Paper Series B


The problem of minimizing a polynomial over the standard simplex is one of the basic NP-hard nonlinear optimization problems—it contains the maximum clique problem in graphs as a special case. It is known that the problem allows a polynomial-time approximation scheme (PTAS) for polynomials of fixed degree, which is based on polynomial evaluations at the points of a sequence of regular grids. In this paper, we provide an alternative proof of the PTAS property. The proof relies on the properties of Bernstein approximation on the simplex. We also refine a known error bound for the scheme for polynomials of degree three. The main contribution of the paper is to provide new insight into the PTAS by establishing precise links with Bernstein approximation and the multinomial distribution.


Polynomial optimization over a simplex PTAS  Bernstein approximation 

Mathematics Subject Classification

90C30 90C60 


  1. 1.
    Altomare, F., Campiti, M.: Korovkin-type approximation theory and its applications. De Guyter studies in mathematics, vol. 17. Walter de Guyter publishers, Berlin (1994)CrossRefGoogle Scholar
  2. 2.
    Bellare, M., Rogaway, P.: The complexity of approximating a nonlinear program. Math. Program. 69, 429–441 (1995)MATHMathSciNetGoogle Scholar
  3. 3.
    Bomze, I.M., de Klerk, E.: Solving standard quadratic optimization problems via semidefinite and copositive programming. J. Global Optim. 24(2), 163–185 (2002)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Bomze, I.M., Gollowitzer, S., Yildirim, E.A.: Rounding on the standard simplex: regular grids for global optimization. J. Global Optim. 59(2–3), 243–258 (2014)Google Scholar
  5. 5.
    Bos, L.P.: Bounding the Lebesque function for Lagrange interpolation in a simplex. J. Approx. Theory 38, 43–59 (1983)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Ditzian, Z.: Inverse theorems for multidimensional Bernstein operators. Pac. J. Math. 121(2), 293–319 (1986)CrossRefMATHMathSciNetGoogle Scholar
  7. 7.
    Ditzian, Z.: Best polynomial approximation and Bernstein polynomial approximation on a simplex. Indag. Math. 92, 243–256 (1989)CrossRefMathSciNetGoogle Scholar
  8. 8.
    Ditzian, Z., Zhou, X.: Optimal approximation class for multivariate Bernstein operators. Pac. J. Math. 158, 93–120 (1993)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Johnson, N.L., Kotz, S., Balakrishnan, N.: Discrete Multivariate Distributions. Wiley, New York (1997)MATHGoogle Scholar
  10. 10.
    de Klerk, E., den Hertog, D., Elabwabi, G.: On the complexity of optimization over the standard simplex. Eur. J. Oper. Res. 191(3), 773–785 (2008)CrossRefMATHGoogle Scholar
  11. 11.
    de Klerk, E., Laurent, M., Parrilo, P.: A PTAS for the minimization of polynomials of fixed degree over the simplex. Theor. Comput. Sci. 361(2–3), 210–225 (2006)CrossRefMATHGoogle Scholar
  12. 12.
    de Klerk, E., Laurent, M.: Error bounds for some semidefinite programming approaches to polynomial minimization over the hypercube. SIAM J. Optim. 20(6), 3104–3120 (2010)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Knoblauch, A.: Closed-form expressions for the moments of the binomial probability distribution. SIAM J. Appl. Math. 69(1), 197–204 (2008)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Lasserre, J.B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Motzkin, T.S., Straus, E.G.: Maxima for graphs and a new proof of a theorem of Túran. Can. J. Math. 17, 533–540 (1965)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Nesterov, Y.: Random Walk in a Simplex and Quadratic Optimization over Convex Polytopes. CORE Discussion Paper 2003/71, CORE-UCL, Louvain-La-Neuve (2003)Google Scholar
  17. 17.
    Nesterov, Y., Wolkowicz, H., Ye, Y.: Semidefinite programming relaxations of nonconvex quadratic optimization. In: Wolkowicz, H., Saigal, R., Vandenberghe, L. (eds.) Handbook of Semidefinite Programming, pp. 361–419. Kluwer Academic Publishers, Norwell (2000)CrossRefGoogle Scholar
  18. 18.
    Sagol, G., Yildirim, E.A.: Analysis of Copositive Optimization Based Bounds on Standard Quadratic Optimization. Technical Report. Department of Industrial Engineering, Koc University, Sariyer, Istanbul, Turkey (2013)Google Scholar
  19. 19.
    Vavasis, S.: Approximation algorithms for concave quadratic programming. In: Floudas, C.A., Pardalos, P. (eds.) Recent Advances in Global Optimization, pp. 3–18. Princeton University Press, Princeton (1998)Google Scholar
  20. 20.
    Yildirim, E.A.: On the accuracy of uniform polyhedral approximations of the copositive cone. Optim. Methods Softw. 27(1), 155–173 (2012)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg and Mathematical Optimization Society 2014

Authors and Affiliations

  1. 1.Tilburg UniversityTilburgThe Netherlands
  2. 2.Centrum Wiskunde and Informatica (CWI)AmsterdamThe Netherlands

Personalised recommendations